Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2003, 6:26 AM CDT for McHenry County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 6:26 AM CDT (11:26 UTC)
- Expired
- Aug 9, 2003, 7:30 AM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McHenry County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 091126 SVRBIS NDC049-091230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 625 AM CDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 730 AM CDT * AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF NORWICH TO 9 MILES SOUTHWEST OF VOLTAIRE...OR FROM 14 MILES NORTHEAST OF MINOT TO 28 MILES SOUTHEAST OF MINOT...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VELVA AT 630 AM CDT VOLTAIRE AT 635 AM CDT GRANVILLE AT 640 AM CDT BERGEN AT 650 AM CDT LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THE STORMS MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4838 10101 4786 10097 4786 10039 4838 10055 $$ TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 9, 3:00 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SAT AUG 9 2003 CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS EVENING...THEN DRY CONDITIONS AND FIRE THREAT. CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH. WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD. A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE BUILDS IN FROM THE WEST. MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT CHANCE OF PRECIP ON THURSDAY. FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY. .BIS...NONE. RGT
Hazardous weather outlook, Aug 9, 4:51 AM CDT, 1 hour 35 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. TURNER
In the hours before
Special weather statement, Aug 9, 5:03 AM CDT, 1 hour 23 minutes before
NDZ001-009-017-091205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 503 AM CDT (403 AM MDT) SAT AUG 9 2003 SHOWERS AND THUNDERSTORMS LINGER OVER EASTERN PORTIONS OF DIVIDE...WILLIAMS AND MCKENZIE COUNTIES THIS MORNING. AT 501 AM CDT LOCAL RADAR INDICATED THAT THE STRONGEST STORMS WERE LOCATED BETWEEN AMBROSE AND CROSBY...MOVING NORTHEAST AT 25 MPH. FREQUENT LIGHTNING...GUSTY WINDS...BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS. MOST OF THE ACTIVITY WILL MOVE OUT OF THE REGION AROUND DAYBREAK. THOMSON
Local storm report, Aug 9, 5:53 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 AM CDT SAT AUG 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 AM (MIB)MINOT AFB ND 1.25 INCH HAIL
08/09/03 WARDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 51 min |
| Aug 8, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 76 min |
| Aug 8, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 64 min |
| Aug 8, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 60 min |
| Aug 9, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 9, 3:26 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 59 min |
| Aug 9, 4:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:04 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 56 min |
| Aug 9, 5:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:43 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Aug 9, 10:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 60 min |
| Aug 9, 11:17 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.